What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 12, 7:20 PM EST, 20 minutes earlier.
Area forecast discussion, Aug 12, 7:20 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
820 PM EDT Sun Aug 12 2018
.SYNOPSIS...
An upper level low pressure system will drift east across the
northern Mid Atlantic through Tuesday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM Sunday...
A mid/upper level low over the Lower Great Lakes/Ohio Valley this
morning will move slowly east-southeast over the Mid-Atlantic States
through Tuesday. Meanwhile, at the surface, a quasi-stationary weak
surface trough/boundary will linger across the area through the same
time period. Deep SWLY flow aloft on the cyclonic side of the upper
low and attendant shortwave trough will keep high 1.75-2.25" PWAT
in place across the Carolinas through tonight.
By early afternoon, unorganized scattered showers and thunderstorms
will initially fire along differential heating, seabreeze and/or
outflow boundaries from convection along the coast. However by the
late afternoon/early evening and continuing into the overnight
hours, the arrival of lift/forcing aloft via DCVA and increasing
upper jet divergence associated with the lead shortwave vort
rotating SE through region will lead to additional convective
development across the higher terrain across NC and VA. With deep
layer shear forecast to strengthen to 30 to 35 kts, a more organized
severe threat could materialize from these storms, potentially
evolving into a broken band/line of multi-cell clusters as it
progresses east through the area overnight. Damaging thunderstorm
wing gusts will be the primary severe threat. Additionally,
torrential downpours will lead to flash flooding, particularly where
low-level convergence zones develop from intersecting/merging
outflow boundaries.
Mid-level drying will begin to works its way into the
western/central piedmont after 06z, which will lead to diminishing
pops from west to east.
Highs this afternoon ranging form upper 80s NW to lower 90s
elsewhere. Overnight lows in the upper 60s to lower 70s, coolest
across the NW.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 350 PM Sunday...
Despite deep cyclonic flow across the region, central NC will
find itself significantly dry slotted Monday afternoon. PWAT within
the deepening westerly flow is forecast to crash to 1.1 to 1.3"
across the NC Piedmont, which will greatly deter convective chances
west of the Triangle. In fact, some of the hi-res CAMs suggest very
little convection west of I-95. That's a little too bold for my
liking, but have adjusted pops to show a sharper east-west pop
gradient across the area, with likely pops across the southern
coastal plain counties to slight chance over the TRIAD. For any
storms that do develop, MLCAPE of 1500 to 2500 J/KG along with
continued enhanced deep layer shear of 30 to 35 kts will pose a
severe wx threat, with damaging thunderstorm wind gusts the greatest
threat, mainly east of Triangle. Highs Monday in the mid/upper 80s
NW to lower 90s SE.
Convection Monday evening will quickly succumb to a
cooling/stabilizing BL Monday evening, leaving behind mostly dry
conditions for the remainder of the night. Overnight lows ranging
from mid/upper 60s NW to around 70 southeast.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 255 PM Sunday...
The upper level trough axis will rotate through the area on Tuesday
and by this time, much of the precipitation will be confined to
eastern areas of the state and offshore. With heating of the day,
could still see a storm in our eastern areas and so will keep a
slight chance PoPs east of I-95 Tuesday afternoon. After that, a
relatively dry period is expected Wednesday and Thursday with
temperatures climbing solidly back up into the lower 90s.
Precipitation chances increase once again for the end of the week as
a low pressure system moves through the Great Lakes with a frontal
system extending southward through the Appalachians. Pre-frontal
convection will begin to encroach on the NW Piedmont late in the day
on Friday. This front should continue to push through the area with
a focus more in the southeast on Saturday but there is a lot of
noise in the model solutions at this time with regard to couple of
waves moving through the upper flow that could potentially play a
factor in exactly where the convection sets up next weekend.
Temperatures across the NW during this time will be in the upper 80s
with low 90s in the southeast. Lows through the long term in the
upper 60s to low 70s.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 820 PM Sunday...
Numerous thunderstorms across the area will continue to pose a
concern for aviation interests through the rest of this evening,
producing periods of IFR/LIFR conditions and gusty/shifting winds
mainly impacting RDU/RWI through 04z and FAY through 06z. Storms
have mostly moved east of INT/GSO but scattered showers and isolated
storms are still possible near these sites. The storm threat will
shift SE of central NC late tonight, however behind this convection,
developing stratus and fog will produce areas of IFR cigs and MVFR
vsbys late tonight, with all locations likely to have these sub-VFR
conditions 08z-13z. Any low clouds and fog will lift and disperse
gradually Mon morning, with all locations likely to be VFR after
16z. There is a low chance of storms Mon, although a shower or storm
is possible near RWI/FAY in the afternoon. Surface winds will remain
light and variable, mostly under 6 kts, through the period.
Looking beyond 00z Tue, shower/storm chances will remain low through
much of the upcoming week, with drier air aloft settling over the
region. The risk of early-morning sub-VFR fog/stratus is also low,
although shallow light fog may form near bodies of water near
daybreak Tue through Thu. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...WSS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Aug 12, 3:01 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
401 PM EDT Sun Aug 12 2018
NCZ008>011-026>028-041>043-077-078-132015-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-
401 PM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
A few severe thunderstorms will be possible this afternoon through
early evening. The main severe weather hazard will be damaging wind
gusts 50 to 60 mph. The severe weather threat appears greatest
through 10 PM.
In addition, torrential downpours will accompany the strongest
storms. These downpours may spark isolated flash flooding, mainly
over urbanized locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms with heavy downpours are expected Monday afternoon and
evening. These downpours may cause brief flooding of streets and low
lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>025-038>040-076-132015-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Lee-
401 PM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
A few severe thunderstorms will be possible this afternoon through
early evening. The main severe weather hazard will be damaging wind
gusts 50 to 60 mph. The severe weather threat appears greatest
through 10 PM.
In addition, torrential downpours will accompany the strongest
storms. These downpours may spark isolated flash flooding, mainly
over urbanized locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ085-086-088-089-132015-
Scotland-Hoke-Cumberland-Sampson-
401 PM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms with heavy rain are expected this afternoon
through this evening. These downpours may lead to brief flooding of
streets and low lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms Monday and Monday night will produce locally
heavy rainfall, potentially leading to flash flooding of streets and
low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ073>075-083-084-132015-
Stanly-Montgomery-Moore-Anson-Richmond-
401 PM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms with heavy rain are expected this afternoon
through this evening. These downpours may lead to brief flooding of
streets and low lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 5:41 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
641 PM EDT SUN AUG 12 2018
NCZ008-026-041-122330-
Franklin NC-Wake NC-Granville NC-
641 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRANVILLE...
NORTHEASTERN WAKE AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 730 PM
EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wake Forest, or 11 miles northeast of Raleigh, moving northeast at 5
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Wake Forest, Rolesville, Youngsville, Falls Lake Boat Ramp,
Purnell and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 7848 3593 7871 3612 7859 3600 7830
TIME...MOT...LOC 2240Z 216DEG 4KT 3596 7856
GIH
Special weather statement, Aug 12, 5:59 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
659 PM EDT SUN AUG 12 2018
NCZ038-039-073-074-122345-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
659 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND NORTHEASTERN
STANLY COUNTIES UNTIL 745 PM EDT...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 13 miles northwest of Badin Lake, moving southeast
at 20 mph.
Half inch hail, wind gusts up to 50 mph, and very heavy rainfall
will be possible with this storm.
Locations impacted include...
Asheboro, Albemarle, North Carolina Zoo, Badin Lake, Badin, Denton,
Richfield, New London, Eldorado and Gordontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall with this storm may produce flooding in poor
drainage and urban areas. Remember, turn around, don't drown.
&&
LAT...LON 3550 8030 3551 8018 3552 8018 3553 8020
3554 8020 3555 8021 3558 8021 3561 8024
3563 8027 3580 8009 3566 7970 3527 8009
3549 8030
TIME...MOT...LOC 2258Z 296DEG 17KT 3562 8020
GIHSpecial weather statement, Aug 12, 6:10 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
710 PM EDT SUN AUG 12 2018
NCZ026-041-122345-
Franklin NC-Wake NC-
710 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 15 mph.
Wind gusts up to 40 mph are likely with this storm, along with
torrential downpours and deadly lightning.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Zebulon, Bunn, Knightdale,
Wendell, Rolesville and Lake Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3601 7817 3572 7843 3571 7847 3562 7858
3573 7882 3601 7868
TIME...MOT...LOC 2310Z 284DEG 11KT 3581 7859
GIHLocal storm report, Aug 12, 6:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 2 NNW WAKE FOREST 36.00N 78.54W
08/12/2018 WAKE NC PUBLIC
TREE DOWN ON JENKINS RD IN WAKE FOREST.
&&
JFDSpecial weather statement, Aug 12, 7:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
812 PM EDT SUN AUG 12 2018
NCZ073-074-130115-
Stanly NC-Montgomery NC-
812 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY AND STANLY
COUNTIES UNTIL 915 PM EDT...
At 811 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Plyler, or 9 miles southwest of Albemarle, moving
northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield and Mount Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects. Do not drive your vehicle
through flooded roadways.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3550 8028 3550 7979 3516 7997 3514 8002
3514 8007 3519 8011 3517 8014 3517 8016
3515 8016 3517 8020 3516 8022 3521 8025
3519 8028 3520 8030 3517 8035 3518 8037
3516 8044 3519 8050
TIME...MOT...LOC 0011Z 246DEG 12KT 3525 8028
10Special weather statement, Aug 12, 7:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
816 PM EDT SUN AUG 12 2018
NCZ011-026-027-042-130115-
Nash NC-Johnston NC-Franklin NC-Halifax NC-
816 PM EDT SUN AUG 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NASH...HALIFAX...
NORTHEASTERN JOHNSTON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 915 PM
EDT...
At 815 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles east of Halifax to
near Nashville to near Clayton. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Smithfield, Nashville, Halifax, Clayton,
Dortches, Bailey, Selma and Red Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3648 7776 3649 7771 3641 7755 3637 7755
3634 7759 3631 7757 3632 7744 3626 7741
3614 7765 3615 7770 3607 7774 3577 7809
3573 7819 3570 7816 3549 7837 3561 7854
3582 7826 3584 7827 3627 7796 3650 7783
TIME...MOT...LOC 0015Z 220DEG 15KT 3633 7743 3601 7793 3565 7836
10